Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 28, NWS Melbourne, FL

September 18, 2017Volusia County, Florida

NWS Melbourne, FL issued this rip current statement at Sep 18, 2017, 6:10 AM EDT for Volusia County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 6:10 AM EDT (10:10 UTC)
Expired
Sep 18, 2017, 8:00 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WHUS42 KMLB 181010
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
610 AM EDT MON SEP 18 2017

...BUILDING SWELLS FROM HURRICANE JOSE WILL CONTINUE TO PRODUCE
ROUGH SURF AND DANGEROUS RIP CURRENTS INTO EARLY NEXT WEEK...

FLZ047-054-059-064-141-147-181815-
/O.NEW.KMLB.RP.S.0028.170918T1010Z-170919T0000Z/
/O.CON.KMLB.SU.Y.0003.000000T0000Z-170918T1400Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
610 AM EDT MON SEP 18 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. 

* WAVES AND SURF...LARGE BREAKING WAVES BUILDING TO 5 TO 7 FEET 
  IN THE SURF ZONE THROUGH MONDAY MORNING. 

* TIMING...HIGH SURF WILL POSE A HAZARD FOR SWIMMERS THIS 
  EVENING AND AGAIN MONDAY MORNING. MINOR TO MODERATE BEACH 
  EROSION MAY OCCUR NEAR THE TIMES OF HIGH TIDE BETWEEN 630 AM 
  AND 730 AM MONDAY MORNING. 

* IMPACTS...LARGE BREAKING WAVES WILL MAKE SWIMMING INCREASINGLY 
  DIFFICULT AND DANGEROUS. NUMEROUS RIP CURRENTS WILL LIKELY 
  FORM, AND ESPECIALLY DURING THE OUTGOING TIDES. ROUGH POUNDING 
  SURF COULD EASILY KNOCK YOU OFF YOUR FEET AND MAKE YOU EVEN 
  MORE SUSCEPTIBLE TO THE SEAWARD PULL OF A RIP CURRENT. THE 
  HIGH SURF WILL ALSO LIKELY CAUSE ADDITIONAL EROSION AND 
  POSSIBLE BREACHES OF BEACHES AND THE DUNES THAT HAVE ALREADY 
  BEEN WEAKENED BY HURRICANE IRMA, DURING THOSE TIMES OF HIGH 
  TIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS. HEED THE ADVICE OF THE BEACH
PATROL. BEACHGOERS MAY NOT WANT TO ENTER THE WATER ABOVE THEIR
KNEES, OR STAY OUT OF THE WATER ALTOGETHER.

THERE WILL LIKELY BE A HIGH RISK OF RIP CURRENTS AGAIN ON MONDAY.
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND
SIGNS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE 
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND 
PIERS. HEED THE ADVICE OF LIFEGUARDS, BEACH PATROL FLAGS, AND 
SIGNS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, DO NOT PANIC!
SWIM PARALLEL TO THE SHORE UNTIL YOU FEEL THE CURRENT LOSE ITS
GRIP, THEN SWIM BACK TO SHORE AWAY FROM THE CURRENT. DO NOT SWIM 
AGAINST THE CURRENT! IF UNABLE TO ESCAPE, RELAX, FLOAT FACING  
THE SHORE AND CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
488 
WHUS42 KMLB 181421
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
1021 AM EDT MON SEP 18 2017

...LONG PERIOD SWELLS FROM HURRICANE JOSE WILL CONTINUE TO 
PRODUCE ROUGH SURF AND DANGEROUS RIP CURRENTS THROUGH TODAY...

FLZ047-054-059-064-141-147-190000-
/O.EXP.KMLB.SU.Y.0003.000000T0000Z-170918T1400Z/
/O.CON.KMLB.RP.S.0028.000000T0000Z-170919T0000Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
1021 AM EDT MON SEP 18 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WAVES AND SURF...LARGE BREAKING WAVES BUILDING TO 4 TO 6 FEET IN
  THE SURF ZONE THROUGH TODAY.

* TIMING...HIGH SURF WILL CONTINUE TO POSE A HAZARD FOR SWIMMERS
  TODAY. MINOR BEACH EROSION MAY OCCUR NEAR THE TIMES OF HIGH TIDE
  BETWEEN 715 PM AND 745 PM THIS EVENING.

* IMPACTS...LARGE BREAKING WAVES WILL MAKE SWIMMING INCREASINGLY
  DIFFICULT AND DANGEROUS. NUMEROUS RIP CURRENTS WILL LIKELY FORM,
  AND ESPECIALLY DURING THE OUTGOING TIDES. ROUGH POUNDING SURF
  COULD EASILY KNOCK YOU OFF YOUR FEET AND MAKE YOU EVEN MORE
  SUSCEPTIBLE TO THE SEAWARD PULL OF A RIP CURRENT. THE ROUGH SURF
  WILL MAY CAUSE ADDITIONAL EROSION AND POSSIBLE BREACHES OF 
  BEACHES AND THE DUNES THAT HAVE ALREADY BEEN WEAKENED BY 
  HURRICANE IRMA, DURING THOSE TIMES OF HIGH TIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE WILL BE A HIGH RISK OF RIP CURRENTS AGAIN TODAY. RIP 
CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM 
SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE 
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND 
PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND 
SIGNS.

IF YOU MUST ENTER THE ROUGH SURF ALWAYS SWIM NEAR A LIFEGUARD. IF
CAUGHT IN A RIP CURRENT, DO NOT PANIC! SWIM PARALLEL TO THE SHORE
UNTIL YOU FEEL THE CURRENT LOSE ITS GRIP, THEN SWIM BACK TO SHORE
AWAY FROM THE CURRENT. DO NOT SWIM AGAINST THE CURRENT! IF UNABLE
TO ESCAPE, RELAX, FLOAT FACING THE SHORE AND CALL OR WAVE FOR 
HELP.

&&

$$

SEDLOCK

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Sep 18, 4:34 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 18, 4:34 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
434 AM EDT Mon Sep 18 2017

.DISCUSSION...

Today-Tonight...H100-H70 anticyclone settling over the Deep south
will combine with a second anticyclone over the midwest to deflect
Hurricane Jose up W Atlc. The srn anticyclone will be the dominant
WX feature for central FL to start the work week as it is well south
of the northern branch of the H30-H20 jet stream, and the srn branch
of the jet appears too weak (max winds 50-60kts in a lifting
orientation) to uproot it with any ease.

Interaction btwn Jose and the Deep South anticyclone will maintain a
brisk N/NW flow thru the H100-H70 lyr that will slowly diminish late
tonight thru daybreak Tue as Jose pulls north of the NC Outer Banks.
Climatologically, northerly flow regimes are the least likely to
produce precip in central FL, let along deep convection, as they are
characterized by dry/stable continental air advection. The 18/00Z
RAOB soundings at KJAX/KTBW/KXMR confirm this has already happened
with PWat values btwn 1.25"-1.50"...well blo climo avg.

The exception in this case may come in the form of a "wrap around"
moisture band Jose's SW flank, which recent model runs have
consistently cranked into the FL peninsula. Indeed, radar shows
pockets of low-topped shras advecting down the NE FL coastal
waters...a few of which have pushed onshore btwn Flagler Beach and
Sebastian Inlet. Model soundings suggest H100-H70 mean RH values may
hold up enough along the coast (btwn 70-80pct) to support isold
shras, but any impact will be minimal. No mention of tsras as the
Deep South anticyclone has capped the lcl airmass with a stout H85-
H60 subsidence inversion that will limit vertical motion AOB 10kft.

Latest GFS MOS PoPs continue too aggressive with the moisture band
given the suppressive dynamic features in place. Will keep PoPs in
the slgt chc category and limited to the coastal/srn interior
counties. Temps within 5F of climo...maxes in the U80s/L90, mins in
the L/M70s.

Tue-Wed...A light east to northeast flow is expected as Hurricane
Jose continues to lift north just offshore the mid Atlc coast.
Airmass looks quite dry across the north half of the forecast area
(Orlando/Cape north) so will keep rain chances 10 percent or less
there. GFS shows a weak inverted sfc trough over south FL/FL
straits which should enhance the moisture convergence across the
southern counties both days so will maintain scattered rain
chances with isolated thunder in the afternoons. High temps
continue to be in the upper 80s to around 90. Low temps across the
interior will be in the low 70s and mid 70s along the coast due
to the onshore winds.

Thu-Sun...Full attention will be on Hurricane Maria forecast by
NHC to be just north of the Dominican Republic on Thu and near the
southeast Bahamas Fri. 00Z GFS and ECMWF models continue to show
a turn toward the north just east of the Bahamas, as do just about
all of the GFS ensembles. This is because the Atlantic ridge to
the north of Maria will not be very strong plus Jose (or its
remnants) is forecast to meander offshore the mid Atlc coast with
weak mid level troughing extending SW across the SE US. This
produces a break in the upper ridging and should in theory allow
"Maria" to turn north this weekend, east of FL. But it is too soon
to know the exact track and impacts "Maria" will have on east
central FL. At a minimum, there will likely be another round of
large swells impacting the coast this weekend producing high surf,
high risk of rip currents and additional beach erosion.

Easterly flow should increase some and provide enough moisture to
produce showery precip late this week with isolated thunder. The
weekend forecast will hinge greatly on the eventual track of
"Maria". Max temps in the M/U80s along the coast, near 90F over
the interior. Min temps L/M70s.

&&

.AVIATION...Thru 19/12Z.
Sfc Winds: Thru 18/14Z...N/NW 3-7KTS. Btwn 18/15Z-18/18Z...bcmg N/NE
9-13KTS...coastal sites N of KMLB ocnl G18-22KTS. Btwn 19/02Z-
19/05Z...bcmg N/NE 5-8KTS.

Vsbys/WX/Cigs: Thru 18/16Z...coastal sites N of KMLB slgt chc MVFR
shras. Btwn 18/16Z-18/24Z...S of KISM-KTIX slgt chc MVFR shras. Aft
19/00Z...E of KTIX-KOBE slgt chc MVFR shras.

&&

.MARINE...
Today-Tonight...Large long pd swells generated by Hurricane Jose
will continue to impact the east FL coast, but will slowly subside
as Jose lifts north of the NC Outer Banks. Seas 6-8FT nearshore and
7-9FT offshore thru late evng...subsiding to 4-6FT nearshore and 5-
7FT offshore in the predawn hrs Tue mrng. Overall conditions will
remain hazardous as a gentle to moderate northerly breeze combines
with the southerly Gulf Stream current to produce rough wind waves
over the open Atlc. Winds diminishing to a light to gentle northerly
breeze aft midnight.

Tue-Fri...Swells will diminish into midweek as Jose pulls up the
coast, but overall conditions expected to remain poor to marginal
with SCA for seas anticipated offshore thru Tue before dropping
to 2-4FT nearshore and 3-5FT offshore by daybreak Thu. Light to
gentle N/NE breeze on Tue veering to E/NE Wed as the Bermuda high
pres ridge rebuilds over the W Atlc in the wake of Jose. Easterly
flow should increase a bit Fri as "Maria" begins to tighten the
pressure gradient.

&&

.HYDROLOGY...
River levels along the Saint Johns are forecast to continue a slow
rise or remain stationary near Cocoa, Geneva, Sanford, Deland and
Astor into early next week as runoff into the basin moves slowly
downstream. River levels in minor to moderate flood stage are
occurring at these locations. The Saint Johns River near Geneva is
forecast to remain in major flood stage into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  72  87  73 /  10  10  10  10
MCO  90  72  90  72 /  10  10  10  10
MLB  88  74  88  76 /  20  20  20  20
VRB  87  75  88  77 /  20  20  30  20
LEE  91  71  91  72 /  10   0  10  10
SFB  90  71  90  71 /  10  10  10  10
ORL  90  72  91  73 /  10  10  10  10
FPR  87  74  88  76 /  20  20  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 10 AM EDT this morning for Coastal
     Volusia County-Indian River-Martin-Northern Brevard County-
     Southern Brevard County-St. Lucie.

AM...Small Craft Advisory for hazardous seas until 5 AM EDT Tuesday
     for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory for hazardous seas until 11 PM EDT Tuesday
     for Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Kelly
Hazardous weather outlook, Sep 18, 5:40 AM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
540 AM EDT Mon Sep 18 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182145-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
540 AM EDT Mon Sep 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.COASTAL FLOOD IMPACT...
Large swells from Hurricane Jose will continue today, but will
slowly diminish as he pulls north of the North Carolina Outer
Banks. Minor to moderate beach erosion is possible through 10:00
AM this morning as the latest high tide cycles through.

.RIP CURRENT IMPACT...
There will be a High Risk of rip currents at east central Florida
beaches today as long period swells continue to impact the east
Florida coast today. The threat will be highest between 10:00 AM
this morning and 4:30 PM this afternoon due to tidal effects.

.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect for hazardous seas over
all of the marine area as large, long period swells push into the
local Atlantic waters. In addition, northerly winds blowing
against the southerly Gulf Stream will produce rough wind waves.

.RIVER FLOOD IMPACT...
River levels along the Saint Johns are forecast to remain
stationary near Cocoa, Geneva, Sanford, Deland and Astor early
this week as runoff into the basin moves slowly downstream. River
levels in minor to moderate flood stage are occurring at these
locations.

The Saint Johns River above Lake Harney near Geneva is forecast to
remain in major flood stage through today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Moderate to large swells generated by Jose will slowly diminish
over the local Atlantic waters and beaches through mid week. Even
so, the swells will produce marginal to poor boating conditions
and moderate to high rip current threats.

A gradual increase in moisture levels from the south into mid to
late week will return a low chance for lightning storms Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:46 PM EDTSpecial Marine WarningMLB29 min
Sep 18, 4:02 PM EDTAreal Flood AdvisoryMLBBrevard118 min

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.